DEAR DR. ROACH: For over 20 years, I have experienced difficulty with getting enough sleep at night. I typically get between five and six hours of sleep per night. I fall asleep quickly at about 10 p.m., but wake up between 3:30 a.m. and 5 a.m., unable to fall back asleep.

I have tried various sleep medications over the years, including over-the-counter products and prescriptions from my doctors. Two years ago, I met with a sleep doctor. He told me I am probably just in the lower end of the bell curve of how much sleep people need in order to feel and function well. However, other information I read contradicts this opinion.

Recently, I have tried to wean off the melatonin and cyclobenzaprine sleep aids I am using. Unfortunately, I am having no success sleeping more than one or two hours per night without the use of some sleep aid product. I am 59 years old and did not have sleep problems until I was 37. What are your thoughts/suggestions on how I can finally break out of this decades-long sleep problem? — B.M.G.

ANSWER: Cyclobenzaprine is used as a muscle relaxant and definitely can make people sleepy; though, I have never seen it used as such, and using it as a sleep aid is not in the list of approved (or even off-label) uses for it. I suspect this is the one (not the melatonin) that you are having trouble getting off of. It acts in a similar fashion to over-the-counter sleep aids like diphenhydramine, for which I don’t recommend long-term use of. Among other things, they can dramatically reduce the quality of sleep you get, so you are never well-rested.

Getting off of sleep medication requires a slow taper (weeks, maybe months, and a pill cutter will make this easier) as well as effective sleep treatment. Although in most cases, people can do this themselves, I would recommend a sleep medicine expert to you. Decades is too long to have this go on.

DEAR DR. ROACH: I started taking simvastatin about three years ago, and since then, I am struggling with a burning sensation of the mouth 24/7. My husband and I have researched this on Google, all directing us to burning mouth syndrome. I have mentioned it to my physician, but he did not link it to the simvastatin. Out of desperation, I stopped taking it, and while the burning got better, it did not go away completely, only about 75 percent.

I started again because the GP advised me that I should carry on with simvastatin, as the worst it would do to me would be to keep me alive. So I did start again, and after a week or two, the burning mouth became worse to the point I could not handle the excruciating pain and mental trauma that it was causing. About four months later, I stopped simvastatin again, and it’s gotten at least 75 percent to 80 percent better. — T.N.

ANSWER: I could not find a single case report of simvastatin causing burning mouth symptoms. Burning mouth syndrome is an uncommon problem, thought to be a type of neuropathy. But you’ve convinced me that this is a side effect for you, and I would recommend against taking simvastatin again. If you really need a statin-type drug, your doctor should consider a different one.

Recommended For You


— Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.